explanation for delayed muscle pain?

taragirlMay 9, 2011

I have had various aches and pains all my life, but this new symptom is interesting. For the last few days, each time I engage my thigh (quadriceps) muscles, for instance standing up from a chair, I'm fine for 2-3 seconds afterwards and then a burning pain kicks in. That pain lasts several seconds and then wears off. It's a similar feeling to the wobbly-legged post-adrenaline weakness you feel in your legs after you get scared, like when someone sneaks up behind you and says "boo" or when you get pulled over for a speeding ticket or stagger away after a wild roller coaster ride. So it's weakness, but also a kinda burning sensation.

But the interesting thing is the delay -- usually, if you flex a sore muscle, it hurts right away. So I'm wondering if any scientific minds out there could explain this delay between the motion and the pain?

I should also note that this has been happening in my hamstrings and arms tonight as well. Good times!

Thank you for reporting this comment. Undo
catherinet

I'm wondering if it might be a spasm......a reaction to you using your legs to get up.
What is your age? If you are getting around menopause, you might add calcium and magnesium. Even if you are young, you might consider adding more calcium and magnesium to your diet.
It could be a reaction to some med you might be on, drinking too many soft drinks or caffeine, etc., etc.
If you eat nutritiously and and feel your calcium/mag intake is high enough, then try doing gentle stretching exercises daily. I've been really impressed with how much stretching can help various pains.
You can google "leg stretching exercises" and find alot of good examples.

    Bookmark   May 31, 2011 at 12:41PM
Thank you for reporting this comment. Undo
taragirl

Wow, Catherine, thanks for replying! This delayed pain has been coming and going now for a few weeks, and I mentioned it to my primary care doctor along with a few other muscle/joint/nerve symptoms. She's going to refer me to a neurologist.

I do take a daily cal/mag supplement, omega-3 and multi-vitamin, and I rarely have caffeine (the occasional bit of chocolate). No new meds, either, and I'm not near menopause. I also stretch a lot -- I was a gymnast and gymnastics coach, and I'd rather do splits and backbends and pike stretches to reach stuff than squat with my poor achey knees and thighs!

Anyhow, I've got a little list of related symptoms to ask the neurologist about, as soon as my doc calls me with the referral. I'll post here if I get an answer, in case anyone else experiences something similar in the future.

    Bookmark   May 31, 2011 at 6:36PM
Thank you for reporting this comment. Undo
catherinet

I'm wondering with all the physical stuff you've done in the past, if you might have some pinched nerves somewhere?
I have fibromyalgia, which has given me so many funky pains, so I can relate. Intermittently in the past 20 years, I have felt like I had rigor mortis whenever I would try to get up out of a sitting position.
How about getting a Vitamin D level drawn? You have to be sure to get the right test though. I forget what its called.
Mine is very low and I take supplements. Maybe yours is low too.
Another thing to ask the doctor!

Oh....and make sure your knees are okay. I've worn my knees out and having unstable knees can make the rest of your body hurt too!
So many things to go wrong! Keep us posted!

    Bookmark   June 1, 2011 at 3:58PM
Sign Up to comment
More Discussions
a night guard for teeth grinding, worth the money?
Many times with many different dentists it has been...
bug_girl
Taking yourself off Paxil without side effects...???
One of my dear friends, J, had been taking Paxil for...
sooz
Generic Advair?
It is so expensive and my insurance doesn't cover any...
wertach zone 7-B SC
band aids
My dermatologist introduced me to Coverlet bandages....
shuffles_gw
air purifier, blueair 650E/IQ healthpro plus/whirlpool AP51030K
I am considering buying one or two more air purifiers...
janesylvia
People viewed this after searching for:
© 2015 Houzz Inc. Houzz® The new way to design your home™